Alert archive / Florida / Special Weather Statements in 2022

Special Weather Statement, NWS Miami, FL

January 8, 2022Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Jan 8, 2022, 12:21 PM EST for Miami-Dade County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2022, 12:21 PM EST (17:21 UTC)
Expired
Jan 8, 2022, 12:45 PM EST
In force
24 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
30

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 12 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS82 KMFL 081721
SPSMFL

Special Weather Statement
National Weather Service Miami FL
1221 PM EST Sat Jan 8 2022
 
FLZ073-074-173-081745-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1221 PM EST Sat Jan 8 2022

...A gusty shower will impact portions of central Miami-Dade County
through 1245 PM EST...

At 1221 PM EST, National Weather Service meteorologists were tracking
a gusty shower over Pinecrest, or near South Miami, moving west at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Coral Gables, South Miami, Kendall, Pinecrest, Richmond Heights,
Palmetto Bay, West Kendall, Zoo Miami, The Crossings, West Perrine,
Sunset, Kendale Lakes, Richmond West, Glenvar Heights, Country Walk,
The Hammocks, The Falls, Howard, Palmetto Estates and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2570 8022 2560 8027 2561 8042 2570 8042
TIME...MOT...LOC 1721Z 087DEG 10KT 2565 8029 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Kelly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jan 8, 9:20 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 8, 9:20 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Miami FL
920 AM EST Sat Jan 8 2022

.UPDATE...
Scattered showers have been impacting far south Miami Dade county
this morning as a result of a weakening cold front over the
region and this will likely continue into the afternoon hours as
we approach the diurnal maximum. As this front weakens, a high is
nudging its way into the region which will increase the easterly
flow this afternoon. the 12Z MFL sounding indicated PWATs of 1.22
inches, which is relatively high for this time of year so plenty
of moist onshore flow to support continued shower
activity.Convective activity is expected to mainly impact Miami
Dade county as the CAPE gradient over South Florida is tight with
the greatest instability over southern Miami Dade county.Cannot
rule out some localized heavier rain with the relatively favorable
rainfall rates, and training showers/storms may lead to localized
flooding especially in metro Miami Dade.

&&

.PREV DISCUSSION... (Issued 623 AM EST Sat Jan 8 2022)

AVIATION(12Z TAFS)...
Generally VFR conditions will prevail through the period, but
periods of MVFR cigs and briefly lowered visibilities will be
possible in the vicinity of showers throughout the day.
Amendments/TEMPOs may be needed for showers that directly impact
terminals. Greatest shower chances continue to be from east coast
FXE southward. Easterly winds sustained 10-15kts with gusts up to
20-25 kts this afternoon into Saturday night.

PREV DISCUSSION... (Issued 204 AM EST Sat Jan 8 2022)

SHORT TERM (Now through Sunday)...

A weak cold front will continue to move southward and dissipate
across the region today. At the same time, a high pressure center
will be moving eastward across the southeast. This will help
establish a gradually increasing low level easterly flow across
the area. This regime will support plenty of low level moisture,
but upper levels are rather lackluster. Speaking of low level
moisture, PWATs are running within the 90th percentile for this
time of year (roughly around 1.5”) along coastal sections of
Miami-Dade County. Scattered showers will be possible again
today, especially east of the Highway 27 corridor where coastal
convergence will be maximized in association with the low level
wind regime. Cannot rule out some localized heavier rain with the
favorable PWAT values. Instability numbers are very subtle, but just
enough to carry some Lower-end thunder probs.

Going into tonight and Sunday an upper level high over the northern
Caribbean will begin to nose in overhead. This will support continued
well above average temperatures. At the surface, the moderate easterly
flow will continue the spread of moisture into the region. The old
frontal boundary will still be hanging around, which when coupled
with more coastal convergence along the east coast will provide a
focus for more shower activity right along the Atlantic coast and
over the Gulf Stream/Atlantic waters.

LONG TERM (Sunday Night through Friday)...

The upper level ridge will flatten rather quickly and become briefly
zonal on Monday. Upstream, an upper trough will begin to amplify over
the southeast states. At the surface a strong cold front will begin
to slide southward into Florida on Monday. There are some differences
within the Globals in terms of timing with the ECMWF being the fastest
with the frontal passage late Monday or early Tuesday. GFS is about
9 to 12 hours later during the day on Tuesday. Regardless, a frontal
passage is expected. Along and ahead of the front, at least low-end
POPs will be in place, but the QPF signal is the strongest along the
immediate Atlantic coast and just offshore. Temperatures prior to the
front will continue to be well above average.

In the wake of the front, strong cold air advection will take place and
drop our temperatures to around or a degree or two below average by
around midweek. High pressure is forecast to build in, which will
gradually relax the pressure gradient a bit. Globals are in total
disagreement toward the end of the forecast period. The 07/12z ECM keeps
high pressure in control; however, the operational GFS brings another
front through the region as cyclogenesis occurs near the natural
baroclinic zone off the South Carolina Coast. Trying to gather a few
more puzzle pieces, the GEFS individual members are not in much
agreement with the operational. For that we’ll lean on the ECM solution
of keeping high pressure in control for now. Regardless, moisture would
be limited at best with a possible frontal passage so the same end result
of dry conditions for that time period is reached.

MARINE...

Increasing easterly winds and building seas today as an easterly fetch
develops in response to a strong high pressure moving eastward over
the Carolinas and western Atlantic. In this fetch and along the
old surface frontal boundary, scattered showers and perhaps a
thunderstorm or two will remain possible over the Atlantic waters.
The flow will gradually decrease during the day Monday, but additional
hazardous marine conditions will develop behind a strong cold front
due into the region by Tuesday.

BEACHES...

A high risk of rip currents expected along the Atlantic beaches through
the weekend as a moderate to strong easterly flow develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            71  80  70  82 /  40  50  40  50
West Kendall     70  81  67  83 /  40  40  40  50
Opa-Locka        70  80  68  82 /  30  50  40  50
Homestead        70  80  68  81 /  40  50  40  50
Fort Lauderdale  72  80  70  81 /  30  40  40  50
N Ft Lauderdale  71  79  69  81 /  20  40  40  50
Pembroke Pines   69  80  67  81 /  30  50  40  50
West Palm Beach  69  79  67  81 /  10  40  40  60
Boca Raton       70  80  69  81 /  20  40  40  60
Naples           67  83  66  81 /  10  20  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ168-172-173.

AM...Small Craft Advisory until 1 PM EST Sunday for AMZ630-650-651-
     670-671.

GM...None.
&&

Update/Aviation...Rizzuto
Today through Sunday and Marine...Carr
Sunday Night through Friday...Frye

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jan 8, 9:02 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
902 AM EST Sat Jan 8 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
090815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
902 AM EST Sat Jan 8 2022

...Hazardous Marine and Beach Conditions Atlantic...
...Locally Heavy Rainfall Along Broward and Miami-Dade Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip Currents: A high risk of rip currents will reside along all the
Atlantic Beaches due to strengthening low level easterly flow.

Heavy Rainfall: A few showers or thunderstorms may contain heavy
rainfall that may lead to minor localized urban flooding, especially
across coastal Miami-Dade and Broward Counties.

Waterspout: A waterspout or two will be possible across the Atlantic
waters in the strongest shower and thunderstorm activity.

Marine: Hazardous marine conditions across the Atlantic waters will
gradually develop today due to a strong easterly fetch.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Rip current risk will remain elevated along the Atlantic Beaches
through midweek.

Hazardous marine conditions are possible early to midweek next week.
Additionally, high surf will be possible along the Palm Beach Coast
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jan 8, 9:59 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Miami FL
959 AM EST Sat Jan 8 2022

FLZ073-074-173-081530-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
959 AM EST Sat Jan 8 2022

...A gusty shower will impact portions of central Miami-Dade County
through 1030 AM EST...

At 959 AM EST, National Weather Service meteorologists were tracking
a gusty shower over Palmetto Bay, or near Kendall, moving west at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coral Gables, Kendall, Pinecrest, Richmond Heights, Palmetto Bay,
Cutler Bay, Zoo Miami, West Perrine, Goulds, The Crossings, South
Miami Heights, The Falls, Howard, Palmetto Estates and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2567 8025 2556 8029 2557 8040 2567 8039
TIME...MOT...LOC 1459Z 090DEG 7KT 2563 8030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kelly
Special weather statement, Jan 8, 12:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
1221 PM EST Sat Jan 8 2022

FLZ073-074-173-081745-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1221 PM EST Sat Jan 8 2022

...A gusty shower will impact portions of central Miami-Dade County
through 1245 PM EST...

At 1221 PM EST, National Weather Service meteorologists were tracking
a gusty shower over Pinecrest, or near South Miami, moving west at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coral Gables, South Miami, Kendall, Pinecrest, Richmond Heights,
Palmetto Bay, West Kendall, Zoo Miami, The Crossings, West Perrine,
Sunset, Kendale Lakes, Richmond West, Glenvar Heights, Country Walk,
The Hammocks, The Falls, Howard, Palmetto Estates and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2570 8022 2560 8027 2561 8042 2570 8042
TIME...MOT...LOC 1721Z 087DEG 10KT 2565 8029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kelly

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:55 AM ESTRip Current StatementMFLBroward, Miami-Dade52 hr
Jan 8, 2:57 AM ESTSmall Craft AdvisoryMFL40 hr
Jan 8, 9:59 AM ESTSpecial Weather StatementMFLMiami-Dade31 min
Jan 8, 12:47 PM ESTAreal Flood AdvisoryMFLMiami-Dade107 min

Nearby

Special Weather Statements in Florida, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.